[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]
Re: [IP] Infusion Sets
- Subject: Re: [IP] Infusion Sets
- From: Bob Burnett <email @ redacted>
- Date: Wed, 07 Oct 1998 09:07:35 -0400
I can't remember which style infusion sets you are using. Sometimes this is
an important factor. I'll try to point out some "general" things to consider.
Discomfort at the site can be caused by:
1) Infusion set inserted near a nerve, or too close to the muscle layer.
2) If you don't have enough sub cutaneous tissue in the area, the set may
be too "deep" - similar to #1. This may be more noticeable with sets which
get inserted at a 90 degree angle to the skin surface, such as MiniMed
SofSets, Disetronic Rapids. With sets with "adjustable insertion angles"
such as the Tenders / Comforts / Silhouettes (and even the bent and
straight needles), you may be inserted at too "steep" an angle. This will
again place the end of the set too close to the muscle wall, which can be
3) Some folks notice a "burning" or "stinging" sensation when bolusing. I
experienced this very often (almost all the time) when using Humalog. I
experience it much less often (hardly ever), now that I'm using Velosulin.
I'm not suggesting you change your type of insulin, just trying to point
this out. Others have experienced just the opposite (burning with Velosulin
or Regular, no discomfort with Humalog). This is very much one of those
4) Sensitivity to one or more of the site prep materials and / or tape you
5) Sensitivity to soap used to clean the area prior to set insertion. You
may not normally notice this sensitivity until you cover the area with tape.
6) Sensitivity to the material used in the infusion set / tubing. There
are some very subtle differences in materials used in the infusion sets,
and you may need to carefully test all variables to try to "trap" the
cause. I found (after much trial and error) that my sites were more
comfortable with the bent needle sets from one particular vendor. Other
users have reported similar situations, but I don't think this is too
common. Course, I didn't think I would be the one experiencing this,
either, so it might be worth checking out.
You noted that your BG went way up after your meal. If your basal rates are
set properly and you've got your bolus ratios figured pretty close, this
might indicate absorption problems, possibly because the set is too close
to the muscle. Note you can also have absorption problems if the set is in
the dermal layer, too close to the skin surface.
Do you experience the same symptoms / problems regardless of where your
sets are placed?
mailto:email @ redacted
Insulin-Pumpers website http://www.bizsystems.com/Diabetes/